Minnesota, 2004

Heavy Snow in Minnesota, March 17, 2004

March 17, 2004 · NWS DLH · 1 event in 1 county or zone

Light snow fell overnight and during the day. 5 inches of snowfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Light snow fell overnight and during the day. An area of enhanced terrain-induced snow fell over the tip of the Arroiwhead where Trout Lake, 10 miles northeast of Grand Marais, had 9.5 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 17, 2:30 AM CST, 30 minutes earlier.

Area forecast discussion, Mar 17, 2:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 AM CST WED MAR 17 2004

.DISCUSSION...
SFC TROF MOVG STEADILY EWD ACRS CWA. SNOW HAS ALREADY STOPPED IN WRN
ZONES FOR THE MOST PART ALTHO SOME ISOLD SNSH PERSIST AND MAY HAVE
TO CARRY SOME FLURRIES INTO EARLY 1ST PD. CURRENT GRIDS SHOW SNOW
ENDING IN REST OF CWA BY THIS AFTN AND BASED ON CURRENT TRENDS SEE
NO REASON TO CHG THAT. MODELS IN GOOD AGMT ON NXT S/WV SLIDING
QUICKLY DOWN IN NW FLO TONIGHT AFFECTING MAINLY OUR SWRN ZONES.
MSTR/QPF PROGS INDICATING LESS THAN AN INCH IN THIS AREA...TAPERING
OFF TO FLURRIES TWD THE NE. CRIT THKNS FIELDS SUGGEST ALL SNOW.
GRIDS NEEDED LTL WORK. ONLY MAJ CHG WAS TO END SNOW OVR WRN ZONES
THU AFTN. NEUT OR WAA THRU THU...AND WITH CLD CVR...DIURNAL TEMP
RANGES SHUD BE RATHER NARROW. GRIDS STILL IN GOOD AGMT WITH NEW MOS
DATA.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

04
Hazardous weather outlook, Mar 16, 7:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CST TUE MAR 16 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171330-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
700 AM CST TUE MAR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AROUND ONE INCH OF SNOW IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INCH OR TWO OF SNOW IS POSSIBLE FRIDAY IN NORTH CENTRAL AND
NORTHEASTERN MINNESOTA. GALE FORCE WINDS ARE POSSIBLE SATURDAY ON
WESTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Cook / Northern Lake

When
March 17, 3:00 AM CST to 4:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388709.